Ohio, 2004Flash Flooding and Flood in Ohio, September 17, 2004
September 17, 2004 · NWS ILN · 3 events in 3 counties and zones
2 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 17, 5:30 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 17, 5:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
630 AM EDT FRI SEP 17 2004
AVIATION (12Z-12Z)...
KLUK AND KCVG WILL BE ON THE WESTERN FRINGE OF THE PCPN SHIELD
THROUGH THE MORNING INTO THE EARLY AFTERNOON...WITH KCMH AND KILN
PREVAILING A BIT LONGER. MVFR WITH A FEW IFR CIGS ARE EXPECTED.
FURTHER WEST...KDAY APPEARS LIKELY TO DODGE THE BULK OF THE
STEADIEST PCPN.
AS THE REMAINS OF IVAN PUSH INTO VA TODAY...THE PCPN WILL END NW
TO SE LATE MORNING INTO MID AFTERNOON. IN CORRELATION...BY MID TO
LATE AFTERNOON...CIGS SHOULD BECOME VFR AT THE TAF SITES...BEFORE
BECOMING SCT LATE AFTERNOON INTO THE EVENING.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 425 AM EDT FRI SEP 17 2004
SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
MAIN CONCERN IS OBVIOUSLY THE EFFECTS OF THE REMNANTS OF IVAN. THE
RAIN HAS BEEN A LITTLE SLOW TO SPREAD NORTH BUT IT IS MAKING
PROGRESS WITH THE HEAVIEST RAIN STILL REMAINING SOUTH OF THE
FORECAST AREA SO FAR. ALSO CONTINUE TO SEE SOME SHOWERS ALONG
STALLED FRONTAL BOUNDARY STRETCHING ACROSS THE NORTHERN ZONES.
MODELS ARE IN RATHER GOOD AGREEMENT WITH THE SYSTEM TAKING IT INTO
EASTERN TENNESSEE AND THEN OFF INTO CENTRAL NORTH CAROLINA. THUS IT
NOW APPEARS THAT THE EFFECTS OF IVAN WILL BE RELATIVELY SHORT LIVED
FOR THE FORECAST AREA. MOST OF THE RAINFALL WILL OCCUR THROUGH 18Z
AFTER WHICH TIME THE RAIN WILL TAPER OFF FROM WEST TO EAST. SOME
RAIN MAY LINGER INTO THE EVENING IN EASTERN ZONES ALTHOUGH ANYTHING
REMAINING AT THAT POINT WILL MOST LIKELY BE LIGHT. HEAVY RAINFALL
CONTINUES TO BE A THREAT AND HAVE CONTINUED WITH THE FLOOD WATCH IN
THE SOUTHEAST. HOWEVER HAVE SHORTENED THE LENGTH OF THE WATCH SO
THAT IT ENDS DURING THE EVENING. THERE WILL CONTINUE TO BE A SHARP
CUT OFF TO THE PRECIPITATION ON THE NORTHWEST EDGE OF THE SYSTEM.
BUT UNCERTAINTY OF HOW FAR IT PROGRESSES ALONG WITH SOME RAIN
CONTINUING ALONG THE REMNANTS OF THE FRONT RESULTS IN CHANCE POPS
FOR THE NORTHWEST ZONES.
HIGH PRESSURE WILL BUILD IN BEHIND THE TROPICAL SYSTEM. MODELS
SUGGEST THAT THE COOLER DRIER AIRMASS WILL BE A LITTLE MORE
PRONOUNCED THAN SHOWN PREVIOUSLY. SO HAVE LOWER TEMPERATURES...
ESPECIALLY LOWS...AND ALSO DEW POINTS FROM SATURDAY THROUGH SUNDAY
NIGHT. THERE SHOULD BE LITTLE CLOUD COVER ONCE TODAYS SYSTEM MOVES
OUT.
THE FOLLOWING WAS ORIGINALLY ISSUED AT 339 PM EDT THU SEP 16 2004
LONG TERM (SUNDAY THROUGH THURSDAY)...
WITH IVANS REMNANTS NOW PROGGED TO MOVE AWAY FROM THE AREA BY
SUNDAY...HAVE REMOVED CHANCE POPS SUNDAY AND MONDAY. PUT IN CHANCE
FOR THURSDAY ALONG AND NORTH OF I-70 WITH FRONT EXPECTED NEAR LAKE
ERIE. REST OF LONG TERM DRY WITH RIDGE IN PLACE.
TEMPS: FORECASTING NEAR TO SLIGHTLY ABOVE AVERAGE READINGS WITH NO
LARGE SCALE WARM OR COLD ADVECTION EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH 10 PM OHZ064-065-073-074-079>082-088.
IN...NONE.
KY...FLOOD WATCH THROUGH 10 PM KYZ097>100.
&&
Hazardous weather outlook, Sep 17, 3:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT FRI SEP 17 2004
KYZ097>100-OHZ064-065-073-074-079>082-088-180843-
ADAMS OH-BRACKEN KY-BROWN OH-FAIRFIELD OH-HIGHLAND OH-HOCKING OH-
LEWIS KY-MASON KY-PICKAWAY OH-PIKE OH-ROBERTSON KY-ROSS OH-SCIOTO OH-
448 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
THE REMNANTS OF HURRICANE IVAN ARE FORECAST TO MOVE SLOWLY NORTHEAST
ALONG THE APPALACHIAN MOUNTAINS OVER THE NEXT SEVERAL DAYS. THIS WILL
PRODUCE WIDESPREAD RAIN OVER SOUTHEAST OHIO AND NORTHEAST KENTUCKY
TODAY THROUGH THIS EVENING.
SOME OF THE RAIN WILL BE HEAVY AT TIMES. THIS SAME AREA
RECEIVED HEAVY RAIN JUST LAST WEEK FROM THE REMNANTS OF HURRICANE
FRANCES. AS A RESULT...ANY ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO
FLOODING PROBLEMS. PLEASE SEE CLEFFAILN PRODUCT FOR FURTHER
INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>063-070>072-077-078-180843-
AUGLAIZE OH-BOONE KY-BUTLER OH-CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-
CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-DEARBORN IN-DELAWARE OH-
FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-
GREENE OH-HAMILTON OH-HARDIN OH-KENTON KY-LICKING OH-LOGAN OH-
MADISON OH-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-
PENDLETON KY-PREBLE OH-RIPLEY IN-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
448 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 17, 8:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
948 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 E PORTSMOUTH 38.76N 82.89W
09/17/2004 SCIOTO OH LAW ENFORCEMENT
ABOUT A DOZEN ROADS CLOSED COUNTYWIDE. EASTERN THIRD OF
COUNTY HIT HARDEST...3 SCHOOLS CLOSED AND OCCUPANTS OF
ONE TRAILER EVACUATED TO HIGHER GROUND.
&&
JFFlash Flood, Scioto
- When
- September 17, 9:00 AM EST to 2:00 PM EST
- Where
- Scioto County, Countywide
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
Twenty roads were closed due to high water across the county. Basements were flooded in several homes, and one evacuation took place.
Flood, Hocking
- When
- September 17, 12:00 PM EST to 3:00 PM EST
- Where
- Hocking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan brought persistent heavy rains to southern and central Ohio. Three to five inches of rain fell across Hocking County, causing flooding on several roads in the eastern part of the county. A number of the roads were closed because of the flooding.
Flash Flood, Pike
- When
- September 17, 12:00 PM EST to 2:00 PM EST
- Where
- Pike County, Beaver
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Several roads were flooded and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422523, 5422521, 5422522.